Articles | Volume 19, issue 1
05 Jan 2012
 | 05 Jan 2012

Statistical analysis of polychaete population density: dynamics of dominant species and scaling properties in relative abundance fluctuations

B. Quiroz-Martinez, F. G. Schmitt, and J.-C. Dauvin

Abstract. We consider here the dynamics of two polychaete populations based on a 20 yr temporal benthic survey of two muddy fine sand communities in the Bay of Morlaix, Western English Channel. These populations display high temporal variability, which is analyzed here using scaling approaches. We find that population densities have heavy tailed probability density functions. We analyze the dynamics of relative species abundance in two different communities of polychaetes by estimating in a novel way a "mean square drift" coefficient which characterizes their fluctuations in relative abundance over time. We show the usefulness of using new tools to approach and model such highly variable population dynamics in marine ecosystems.